Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 17, NWS Topeka, KS

November 4, 20089 counties in Kansas

NWS Topeka, KS issued this wind advisory at Nov 4, 2008, 4:03 AM CST for 9 counties in Kansas. It took effect at Nov 4, 2008, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2008, 4:03 AM CST (10:03 UTC)
In effect from
Nov 4, 2008, 12:00 PM CST
Expired
Nov 4, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 041003
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
403 AM CST TUE NOV 4 2008

KSZ008-009-020>022-034>037-042200-
/O.NEW.KTOP.WI.Y.0017.081104T1800Z-081105T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
403 AM CST TUE NOV 4 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. 

SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON AS AN UPPER LEVEL
STORM SYSTEM APPROACHES FROM THE WEST. SUSTAINED SPEEDS OF 25 TO 30
MPH WITH GUSTS AROUND 40 MPH ARE EXPECTED AS THE STORM SYSTEM
STRENGTHENS.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS OF HIGH PROFILE
VEHICLES SHOULD EXERCISE CAUTION WHEN DRIVING ON EAST TO WEST
ORIENTED ROADS. 

$$

WOLTERS
2 follow-up statements
000 
WWUS73 KTOP 041831
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1231 PM CST TUE NOV 4 2008

KSZ008-009-020>022-034>037-050000-
/O.CON.KTOP.WI.Y.0017.000000T0000Z-081105T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
1231 PM CST TUE NOV 4 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

SOUTHERLY WINDS WITH SUSTAINED SPEEDS OF 25 TO 30 MPH WITH GUSTS
AROUND 40 MPH ARE EXPECTED THIS AFTERNOON AND EARLY EVENING AS A
STRONG UPPER LEVEL STORM SYSTEM APPROACHES FROM THE WEST.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS OF HIGH PROFILE
VEHICLES SHOULD EXERCISE CAUTION WHEN DRIVING ON EAST TO WEST
ORIENTED ROADS.

$$
000 
WWUS73 KTOP 042359
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CST TUE NOV 4 2008


KSZ008-009-020>022-034>037-050100-
/O.EXP.KTOP.WI.Y.0017.000000T0000Z-081105T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
559 PM CST TUE NOV 4 2008

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS AFTERNOON. 

WINDS HAVE DECREASED LATE THIS AFTERNOON...SO THE WIND ADVISORY
WILL BE ALLOWED TO EXPIRE AT 6 PM CST.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 4, 3:43 AM CST, 20 minutes earlier.

Area forecast discussion, Nov 4, 3:43 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CST TUE NOV 4 2008

.DISCUSSION...
MODELS REMAIN CONSISTENT IN SHOWING THE NEXT FRONTAL SYSTEM MOVING
THROUGH LATE WEDNESDAY AFTERNOON AND WEDNESDAY EVENING. BECAUSE OF
THIS...HAVE NOT NEEDED TO MAKE ANY BIG CHANGES TO THE FORECAST.

STILL EXPECT SOME INSTABILITY TO DEVELOP AHEAD OF THE FRONT
WEDNESDAY AFTERNOON WITH 09Z SFC OBS ALREADY SHOWING LOWER 60
DEWPOINTS STARTING TO ADVECT NORTH THROUGH CENTRAL TX. AS HEIGHTS
FALL DURING THE AFTERNOON AND THE FRONT PROVIDES LIFT TO THE SFC
PARCELS...CONVECTION SHOULD OVERCOME ANY INHIBITION. FORECAST
SOUNDINGS PROG A VERY LARGE LOOPING HODOGRAPH WITH STRONG SHEAR.
THERE IS THE POTENTIAL FOR A DISCRETE SUPERCELL IN THE INITIAL
STAGES OF CONVECTION...BUT THINK THAT WITH SHEAR AS STRONG AS IT IS
GOING TO BE...STORMS WILL QUICKLY EVOLVE INTO A SQUALL LINE.
THEREFORE THINK THE MAIN HAZARDS WILL STILL BE DAMAGING WINDS AND
LARGE HAIL.  SEE LATEST SWODY2 FOR FURTHER DETAILS ON SEVERE
POTENTIAL. INITIATION LOOKS TO TAKE PLACE AROUND 21Z ACROSS NORTH
CENTRAL KS AS THE FRONT BEGINS TO MOVE THROUGH. AS A SECONDARY VORT
LOBE ROTATES THROUGH THE BASE OF THE CLOSED UPPER LOW...THE FRONT
SHOULD SURGE EAST WITH DRY AIR ADVECTION IN FROM THE NORTHWEST
BRINGING AN END TO PRECIP CHANCES BY 12Z THURSDAY.

OTHER MAIN CONCERN WILL BE THE WINDS OVER THE NEXT 36 HOURS. A VERY
TIGHT SFC PRESSURE GRADIENT WILL DEVELOP TODAY AS CYCLOGENESIS
CAUSES A SFC LOW TO DEEPEN THIS AFTERNOON CREATING A SFC PRESSURE
DIFFERENCE OF AROUND 18 MB ACROSS THE STATE. IN RESPONSE...THE 850
WINDS INCREASE TO AROUND 55KTS WITH A WELL MIXED BOUNDARY LAYER.
WILL ISSUE A WINDS ADVISORY FOR THE WESTERN HALF OF THE FORECAST
AREA BECAUSE OF THIS TIGHT PRESSURE GRADIENT. ONLY HESITATION TO THE
ADVISORY WOULD BE INCREASING CLOUD COVER THIS AFTERNOON ACROSS NORTH
CENTRAL KS. HOWEVER EXPECT THE BOUNDARY LAYER TO HAVE MIXED OUT WHEN
THIS OCCURS ALLOWING THE HIGHER MOMENTUM TO TRANSFER TO THE SFC.
OPTED TO INCLUDE MOST OF THE FLINT HILLS EVEN THOUGH WINDS AT MHK
MAY BE MARGINAL FOR MEETING CRITERIA. THINK THE HIGHER TERRAIN OF
THE HILLS WILL LIKELY SEE STRONGER WINDS THAN MHK DOWN IN THE KS
RIVER VALLEY. THERE IS ALSO CONCERN THAT WINDS MAY REMAIN SUSTAINED
30 MPH AFTER DARK AS MODELS SHOW A 55KT LOW LEVEL JET DESCENDING TO
AROUND 900 MB. AM LESS CONFIDENT IN ADVISORY CRITERIA BEING MET
AFTER DARK SO WILL LET THE ADVISORY RUN UNTIL 00Z AND THE DAY SHIFT
CAN REEVALUATE LATEST DATA AND TRENDS. MODELS CONTINUE TO SHOW
STRONG WINDS CONTINUING THROUGH THE DAY WEDNESDAY BEFORE THE
FROPA...AND MAY NEED ANOTHER ADVISORY. NEVERTHELESS WILL TAKE IT ONE
DAY AT A TIME.

WITH THE STRONG WINDS AND WAA...TEMPS WILL REMAIN WELL ABOVE NORMAL
UNTIL THE COLDER AIR BEGINS ADVECTING IN WEDNESDAY NIGHT. CONTINUED
WITH LOWER 70S FOR HIGHS. WEDNESDAY MORNING LOWS COULD BE RECORD
SETTING AT CNK. HAVE AROUND 60 GOING FOR A LOW THINKING MOSTLY
CLOUDY SKIES AND WINDS SUSTAINED AROUND 20 MPH WILL PREVENT MUCH
COOLING. THIS WOULD BREAK THE RECORD FOR WARMEST LOW TEMP ON NOV 5TH
IF TEMPS DO NOT FALL TO FAST PRIOR TO MIDNIGHT...WHICH IS LIKELY TO
HAPPEN.

WRAP AROUND MOISTURE STILL LOOKS TO BRING CLOUDY SKIES TO MUCH OF
THE AREA THURSDAY THROUGH FRIDAY. MODELS ARE NOT QUIET AS BULLISH
WITH QPF FOR THURSDAY NIGHT AND FRIDAY. NEVERTHELESS SLIGHT CHANCE
POPS LOOK REASONABLE FOR THURSDAY NIGHT AND FRIDAY. THE COOLING
TREND IN HIGHS FOR THURSDAY AND FRIDAY LOOKS ON TARGET AND HAVE ONLY
MADE A FEW TWEAKS WITH TEMPS STAYING IN THE 40S FOR MOST PLACES
FRIDAY AFTERNOON. OTHERWISE HAVE NOT MADE ANY CHANGES TO THE
FORECAST BEYOND FRIDAY.

WOLTERS

&&

.AVIATION...
LITTLE CHANGE TO PREVIOUS THINKING. VFR CONDITIONS TO BE THE
RULE...WITH WINDS THE MAIN CONCERN. AREA PROFILERS INDICATING SPEEDS
AGAIN MORE SIGNIFICANT THAN MODELS DEPICT...SO WILL GO AHEAD WITH
WIND SHEAR INCLUSION THROUGH LATE MORNING. MAY SEE SOME DECREASE IN
SPEEDS BY 06Z WEDNESDAY...BUT NOT SIGNIFICANT ENOUGH FOR MENTION.
WARM AIR ADVECTION IS DEVELOPING SOME 5-7KFT CLOUDS NOT FAR TO THE
WEST...AND THIS SHOULD SPREAD EAST AND CONTINUE TO AT LEAST MID
MORNING.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON UNTIL 6PM TODAY FOR AREAS WEST OF A LINE
FROM COUNCIL GROVE TO MANHATTAN TO WASHINGTON.

&&
Hazardous weather outlook, Nov 3, 5:03 AM CST, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CST MON NOV 3 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-041115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
503 AM CST MON NOV 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP ACROSS NORTH CENTRAL
KANSAS WEDNESDAY AFTERNOON AND MOVE EAST WITH A COLD FRONT ACROSS
NORTHEAST AND EAST CENTRAL KANSAS WEDNESDAY NIGHT. THESE STORMS
MAY FORM INTO A SQUALL LINE AND BE CAPABLE OF PRODUCING SEVERE
WEATHER IN THE FORM OF STRONG WINDS AND LARGE HAIL.

STRONG SOUTHERLY WINDS ARE LIKELY TO DEVELOP FOR TUESDAY AND
AHEAD OF THE COLD FRONT ON WEDNESDAY WITH SOUTH WINDS GUSTING
BETWEEN 35 AND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

WOLTERS

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.